Side effects and treatment?

0

I was previously on Depakote to treat bipolar.

I was taking 1000mg daily.

While I was on it, I noticed that my hair fell out in clumps. To the point that I ended up cutting my hair very short to make it less noticeable.

I know that hair loss is a side effect of the Depakote.

However, I’ve been off it for over a year now and still struggle with hair loss.

When I shower or brush my hair is still comes out in large amounts and my hair is much thinner than it ever was.

Does anyone have any suggestions on how to treat this?

I’ll be seeing my doctor soon, but I was curious if anyone else had this problem or knows of any solutions.

Category: Tags: asked May 21, 2014

6 Answers

1
accepted
I have a friend who had similar issues with hair loss after she stopped taking Depakote. She has since tried a lot of different things, and unfortunately has not been able to really make her hair grow back, but she has managed to stop losing more hair.What she did was take different supplements. In particular, she takes Biotin, which is supposed to help with hair growth. She also takes iron supplements, because she is mildly anemic, and anemia can sometimes contribute to hair loss as well.That said, it is possible that her hair loss slowing down and stopping was just because she was away from the medication for a long time, so all of the vitamins and stuff might not have been involved - just something to consider.I would recommend, like the other people who have answered here, that you speak with your doctor and see if there are any treatments they would like to try. When you do speak with them, make sure to bring up the possibility of vitamin supplementation, and ask their opinion of that.Good luck! =)
0
I am sorry your going thought this and wish you luck in finding a solution.
I wish I could offer help,but just wanted to wish you luck and hope your Doctor is of help to you.
0
I think you're going to have to go with seeing the doctor I'm afraid. I haven't the foggiest idea how to help that one.

What have you been taking since stopping the Depakote? I'm assuming you did so through a psychiatrist, did you tell them about the hair-loss symptoms you were having then?
0
Thank you.Yes, I did so through a psychologist. Initially, they wanted to raise the dose of the Depakote. Despite the fact that I also had a rare reaction to it that caused excessive swelling in my lymph nodes. When I refused to take take an increased dose, I was taken off of it.I was then on a combination of Kolopin, Effexor, and Zyprexa. With Vistaril for anxiety.All I am taking at the moment is the Vistaril. I was getting so sick from side effects and was tapered off of all the meds at my request. I've been doing ok without them for the most part.I have an appointment with the doctor next to week to ask about the hair loss and what I can do.
0
Thank you so much! I did get in to see the doctor and he suggested the same thing. Some different vitamin supplements. It is a side effect of the medication and as more time passes, hopefully will dissipate. I'll probably never have thick hair like I did, but hopefully this will help prevent so much from falling out!
0
Very happy to hear, well done for doing something to make you happier! :)